"A case of fatal gastrointestinal bleeding probably caused by an aortoduodenal fistula following open surgical repair of an inflammatory abdominal aortic aneurysm (AAA) during postoperative steroid therapy is described. A 71-year old man underwent a graft replacement for an inflammatory AAA. Prolonged elevated C-reactive protein and newly emerged ascites after surgery were improved by oral administration of predonine. The steroid therapy had been continued until 5 months after surgery, when he suffered from fatal gastrointestinal bleeding. The gastrointestinal bleeding was speculated caused by an aortoduodenal fistula and discussed the etiology of this condition.
Inflammatory abdominal aortic aneurysm (AAA) is characterized by markedly thickened aneurysmal walls and adhesion to adjacent organs. It is generally thought that the inflammatory process of the disease can be resolved by surgical treatment. Rarely, however, cases with progression of inflammation or newly developed complications in preoperatively uninvolved organs have been reported. A case of open surgical repair of an inflammatory AAA is reported, which complicated with prolonged elevated C-reactive protein (CRP) and newly emerged ascites after surgery. Although both disorders were improved by steroid therapy, the patient suffered from fatal gastrointestinal bleeding presumably due to an aortoduodenal fistula.
A case of inflammatory AAA complicated with fatal gastrointestinal bleeding probably caused by an aortoduodenal fistula is experienced. The pathological process of inflammatory AAA is rarely persistent after surgery, in such cases, steroid therapy is effective. However, it might not be able to completely resolve persistent local inflammation, attention should be given to any newly emerged complications, especially, in cases which CT shows the presence of inflammation of the remnant aneurysmal wall.
Last date updated on July, 2014